Autism, Puberty and Subclinical Seizures

Eileen Bailey Health Guide August 10, 2011
  • Seizures are a common co-existing condition with autism, as many as one in every four people with autism will develop seizures. While some children may have seizures when very young, they may develop or increase during puberty. It isn't understood exactly why but it is thought to be at least partially due to changing hormones.

    Some seizures are accompanied by convulsions and there is little doubt that your child is having a seizure. Many seizures, called subclinical seizures, go unnoticed because of the mild symptoms or the complete lack of symptoms. There are some behaviors which can signal seizure activity:

    • Changes in behaviors, such as increased aggression, self-injury or melt-downs
    • Slowing down or lack of forward progress in academic work as compared to previous years
    • Losing cognitive gains

    A child having a subclinical seizure may seem to be staring or in a daze for a few minutes. The may look like he is daydreaming or seem like he is deliberately ignoring you. The seizure can be over within seconds and although he was unaware of what was going on around him during the seizure, he quickly has full awareness once the seizure has ended. This type of seizure  often goes unnoticed because parents see this behavior as a symptom of the autism rather than a seizure. An EEG may not pick up on seizure activity, unless your child is having a seizure at the time of the EEG. If your child is suspected of having seizures, his doctor may order an extended EEG, where he is monitored for 24 to 48 hours.

    Studies have shown that vitamin B6 and magnesium supplements and dimethylglycine (DMG) can help to reduce seizures and according to the Autism Research Review International, these supplements should be tried. [Autism Research Review International, 2005, Vol. 19, No. 1, page 3]. Magnesium supplements have also been found to help reduce hypersensitive hearing. Because these supplements should be taken based on your child's weight, you should speak to your doctor about the correct dosage.

    Some seizures can also be your child's reaction to severe pain. Because late-onset autism is sometimes associated with abdominal pain and GI problems, and children with autism may not be able to communicate their pain to you, it is beneficial to talk with a gastroenterologist to find out if there is any problems that can be corrected which may help your child.

    If your child is found to be having seizures, he may be given anti-convulsant medications. Becaus these medications can interact with other medications, it is important to tell your doctor of all medications your child is on. While taking this medication, he may need regular blood tests to monitor the amount of medication in his bloodstream. If your child is having upset stomachs or is feeling dizzy, it can be a sign that the medication dose is too high.


    References:

    "Autism, Epilepsy & Seizures: How to Recognize the Signs and Basic First Aid When You Do," Date Uknown, Daniel Jordan Fiddle Foundation


    "Autism, Puberty, and the Possibility of Seizures," Date Unknown, Stephen M. Edelson, Ph.D. Together for Autism


  • "Puberty, Aggression and Seizures," Author Unknown, Autism Research Review International, 2005, Vol. 19, No. 1, page 3


    "Revealing Answers Using the Unseen," 2010, May, Arkansas Children's Hospital Medical Research Institute

    "Seizures, Epilepsy and Autism," Date Unknown, Author Unknown, Autism-Help.org